Beware of Dangerous Food-Drug Interactions

Friday, 22 Feb 2013 08:42 AM

  Comment  |
   Contact  |
  Print  
|  A   A  
  Copy Shortlink
There’s been a spate of recent headlines reporting that many drugs can have a dangerous, even lethal interaction with grapefruit juice. But grapefruit juice is not the only food or drink that can hurt you when you’re taking medications. National wellness expert Dr. Erika Schwartz tells Newsmax Health about ways to avoid dangerous food and drug combinations.

The news that as many as 85 medications interact with grapefruit and grapefruit juice, 42 of which are potentially life-threatening, underscores the importance of paying careful attention to what we eat and the medications we take, national wellness expert Dr. Erika Schwartz says.

“Unfortunately, it seems to be that grapefruit juice causes a ton of problems,” she tells Newsmax Health. “It either increases the amount of drugs that you are taking or it makes them ineffective.”

Alert: The Two Signs Your Heart Is In Trouble

Grapefruit apparently interferes with an enzyme responsible for metabolizing many medications, and the result is too much or too little of the drug in your bloodstream. Among some of the medications that can interact with grapefruit are cholesterol-lowering statins and drugs for blood pressure and migraine headaches.

“I think the lesson really to be learned is first of all, read the label,” Dr. Schwartz advises. “Second of all, work with a doctor who actually knows something about you … Finally, fewer drugs and not overdoing the same food.”

Consulting with your pharmacist and reading all the information accompanying prescriptions also is critically important.

What’s more, rethinking how much caffeine and alcohol we consume as we age also is key, because they, too, can impact the effect of medications.

“As we get older, our bodies are unable to metabolize drugs in general,” she says. “And continuing to drink alcohol and caffeine will interfere with our bodies’ ability to metabolize foods and absorb the good stuff, and in the case of medications, increase their negative side effects.”

“As we get older our bodies cannot tolerate them the same way we did when we were 20.”

Alert: The Two Signs Your Heart Is In Trouble
 

© 2014 NewsmaxHealth. All rights reserved.

  Comment  |
   Contact  |
  Print  
  Copy Shortlink
Around the Web
Comments
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Find Your Condition
You May Also Like
Around the Web
Most Commented

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAXHEALTH.COM
© Newsmax Media, Inc.
All Rights Reserved
> >